New Mexico, 2021

Flash Flood in New Mexico, July 26, 2021

July 26, 2021 · NWS EPZ · 1 event in 1 county or zone

A deep easterly flow started to bring better moisture into the region with storms developing over the Organ Mountains. Recent heavy rain over the east slopes of the Organ Mountains resulted in flash flooding and additional rain from this storm caused additional mud slides across Highway 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep easterly flow started to bring better moisture into the region with storms developing over the Organ Mountains. Recent heavy rain over the east slopes of the Organ Mountains resulted in flash flooding and additional rain from this storm caused additional mud slides across Highway 70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 26, 1:37 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 26, 1:37 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
237 PM MDT Mon Jul 26 2021

.SYNOPSIS...
Unsettled conditions will continue throughout the week and into
the weekend with a chance for showers and thunderstorms each and
every day especially to areas west and north of the EL Paso
county. Storm chances will vary depending on your location with
areas mainly west of the Rio Grande having a better chance for
seeing storms than to areas east of the Rio Grande. Better storm
coverage will likely take place beginning on Thursday and
continuing through the weekend and into early next week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tuesday...
Upper high now centered over northern Colorado and will be the
main player through this period and over the next several days.
Upper low now off the west coast and forming a quasi Rex Block
with upstream deformation zone just off the west coast. This
blocking pattern will hold through this forecast period. This will
keep a moist southeast flow over the CWA tonight for scattered
thunderstorms. Flash Flood Watch still in affect for the Sacs and
looks reasonable given the high antecedent rainfall from
yesterday.

The flow turns a bit more easterly Tuesday as a ridge rotates around
the high. This will reduce moisture somewhat, with PWs tonight of
1.1 to 1.3 inches shrinking to .9 to 1.1 inches Tuesday. Thus expect
thunderstorm coverage more in the isolated category and less threat
of flash flooding. With less clouds and slightly lower humidity,
high temps should heat up to normal or slightly above.

&&

.LONG TERM...
An upper level ridge of high pressure will be centered across
parts of the Rockies and Central Plains brining semi-active
unsettled conditions to our area. Shortwaves moving along the
southern periphery if this ridge coupled with abundant moisture
and sufficient instability will continue to bring storm chances
across the Borderland. For Tuesday evening, any remaining storms
from the day should die out before midnight leaving much of the
area relatively dry. There is a low chance for showers and
thunderstorms west of the the Rio Grande especially across the
Gila Region as moisture and instability extends into night hours.
The lows on Wednesday morning will above the climatological normal
for this time of the year. The winds will generally variable and
light to moderate at times. By Wednesday, similar conditions are
expected with afternoon and evening thunderstorms mainly over the
high terrain like the Gila Region and Sacramento Mountains. I
can't completely rule out an isolated thunderstorm or two
developing across the lowlands should there be a strong enough outflow
boundaries from maturing thunderstorms that developed over the
mountains. The winds by then will be mainly light to moderate and
from the southeast. The high for El Paso will be around 96
degrees, which will be above the average for this time of the
year. Some storms may linger into the Wednesday night; however,
with the loss of daytime heat and not much upper level support,
the chances for storms continuing at least until the midnight will
very low.

By Thursday, better coverage for storms will be mainly across the
western half of CWA as moisture moves up from Mexico upwind of
upper level ridge as it weakens, becomes elongated and shifting
to parts of the Central Plains and the lower Mississippi Valley.
With weakness in the ridge and surface CAPE below 1000 J/kg,
expect a chance for showers and thunderstorms across much of area
with better storms chances near the AZ/NM border. On Friday, the
upper level ridge will continue to linger across aforementioned
area causing moisture to be drawn up from the Mexico with showers
and thunderstorms expected mainly in the afternoon and evening
hours, again to areas west of the Rio Grande. The highs on both
days will be slightly on the cooler side due to increase cloud
coverage and rain cool air. The winds will generally light to
moderate and from east southeast. I should also mention that the
winds could be strong at times especially in the vicinity of
thunderstorms. By the weekend and into early next week,a general
monsoon pattern sets up as the upper level ridge weakens across
the the South Plains with a continuous moisture push moving in across
our area. With that being said, much of the moisture will be
confined to the west of the El Paso County; thus, much of the
storm activities should be towards western New Mexico. However,
with good outflow boundaries, storms could make their way across
the eastern CWA.

&&

.AVIATION...18Z TAF CYCLE
Generally VFR through the period. Developing over higher terrain
next two hours...SCT/BKN080CB -TSRA with isolated OVC030 1-3SM
+TSRA. Storms moving down over the lowlands after 21Z. Gusty winds
to 35KT near storms, otherwise surface winds south/southwest
7-12KT. Thunderstorms mostly dissipating after 06Z.

&&

.FIRE WEATHER...
Scattered thunderstorms will continue tonight with some heavy rain
and local flooding possible. The atmosphere will dry slightly on
Tuesday and Wednesday, with just some isolated thunderstorms. More
moisture moves in Thursday and Friday for a bit higher thunderstorm
coverage.

Min RHs: Lowlands 18-25% through Saturday. Mountains 25-40% through
Saturday. Vent rates fair-good Tue/Wed, then very good-excellent
Thu/Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 94  73  97  74 /  20  20   0   0
Sierra Blanca           89  65  92  67 /  30  20   0   0
Las Cruces              93  68  96  69 /  20  20   0  10
Alamogordo              92  68  94  69 /  30  30  20  20
Cloudcroft              70  51  72  52 /  50  40  30  30
Truth or Consequences   91  68  94  69 /  20  20  20  20
Silver City             83  61  86  62 /  30  30  40  20
Deming                  94  67  97  68 /  20  20  20  10
Lordsburg               89  66  94  67 /  20  20  20  20
West El Paso Metro      95  73  98  74 /  20  20   0   0
Dell City               95  67  97  69 /  20  20   0   0
Fort Hancock            97  70  99  71 /  30  20   0   0
Loma Linda              87  67  89  68 /  20  20  10   0
Fabens                  95  71  98  72 /  20  20   0   0
Santa Teresa            94  70  96  70 /  20  20   0   0
White Sands HQ          92  71  95  72 /  20  20  10   0
Jornada Range           91  66  94  69 /  20  20  10  10
Hatch                   93  67  96  69 /  20  20  10  20
Columbus                93  69  96  69 /  20  30  10  20
Orogrande               93  66  95  69 /  20  20  10   0
Mayhill                 80  56  81  57 /  50  40  30  20
Mescalero               80  56  81  57 /  50  40  30  20
Timberon                79  55  80  56 /  40  30  30  20
Winston                 83  57  84  57 /  40  30  40  40
Hillsboro               89  65  91  65 /  30  30  30  30
Spaceport               90  66  94  68 /  20  20  10  20
Lake Roberts            84  56  84  56 /  30  30  40  40
Hurley                  87  61  89  63 /  20  20  30  20
Cliff                   90  60  91  60 /  20  20  30  20
Mule Creek              85  57  88  62 /  20  20  30  20
Faywood                 87  64  89  65 /  20  20  20  20
Animas                  90  65  94  66 /  30  30  20  20
Hachita                 90  65  94  66 /  30  30  20  20
Antelope Wells          90  65  94  66 /  40  40  20  20
Cloverdale              85  62  88  63 /  40  40  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until midnight MDT tonight for NMZ414>416.

TX...None.
&&

17-Hefner/36/17
Hazardous weather outlook, Jul 26, 10:13 AM MST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1113 AM MDT Mon Jul 26 2021

NMZ414>416-271715-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1113 AM MDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico.

.DAY ONE...This Afternoon and Tonight.
...Flash Flood Watch Until Midnight...

Scattered thunderstorms with occasional heavy rain and local
flooding. Low water crossings may become impassable.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-403-408-271715-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
1113 AM MDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401-404>407-409>413-417-TXZ418>424-271715-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1113 AM MDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms developing late afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated thunderstorms each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Jul 26, 12:07 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
107 PM MDT Mon Jul 26 2021

NMZ417-TXZ420-261945-
Otero Mesa NM-Northern Hudspeth Highlands/Hueco Mountains TX-
107 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO AND NORTHWESTERN
HUDSPETH COUNTIES UNTIL 145 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Loma Linda, moving southeast at 5 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Otero and
northwestern Hudspeth Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3194 10595 3209 10580 3196 10554 3181 10580
TIME...MOT...LOC 1907Z 320DEG 5KT 3192 10578

BROWN
Special weather statement, Jul 26, 1:31 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service El Paso TX
231 PM MDT Mon Jul 26 2021

TXZ421-422-262100-
Southern Hudspeth Highlands TX-Salt Basin TX-
231 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUDSPETH COUNTY
UNTIL 300 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Salt Flat, moving north at 15 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Hudspeth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3144 10509 3138 10520 3156 10532 3157 10505
TIME...MOT...LOC 2031Z 180DEG 11KT 3148 10516

BROWN
Special weather statement, Jul 26, 2:02 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
302 PM MDT Mon Jul 26 2021

TXZ420>424-262130-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Rio Grande Valley of Eastern Hudspeth County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
302 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 330
PM MDT...

At 302 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northeast of Fort Hancock to 14 miles
northwest of Sierra Blanca to 8 miles southeast of Finlay. Movement
was northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sierra Blanca, Fort Hancock, Fort Quitman, Esperanza, Finlay, McNary,
Quitman Canyon, Sunset Ranches and Round Top Mountain.

This includes Interstate 10 in Texas between mile markers 72 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3104 10549 3123 10583 3128 10586 3164 10575
      3148 10534 3136 10534 3122 10532
TIME...MOT...LOC 2102Z 145DEG 11KT 3145 10562 3136 10548 3118 10553

BROWN
Special weather statement, Jul 26, 2:05 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
305 PM MDT Mon Jul 26 2021

NMZ417-TXZ420>422-262130-
Otero Mesa NM-Southern Hudspeth Highlands TX-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
305 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHEASTERN HUDSPETH COUNTIES UNTIL 330 PM MDT...

At 305 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Cornudas to 16 miles
southwest of Salt Flat. These storms were nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cornudas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3201 10530 3155 10508 3147 10536 3190 10559
TIME...MOT...LOC 2105Z 153DEG 3KT 3182 10540 3160 10530

BROWN
Special weather statement, Jul 26, 2:35 PM MST, 42 minutes before
Special Weather Statement
National Weather Service El Paso TX
335 PM MDT Mon Jul 26 2021

NMZ417-TXZ420>423-262200-
Otero Mesa NM-Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
335 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHWESTERN HUDSPETH COUNTIES UNTIL 400 PM MDT...

At 335 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Cornudas to 3 miles
northwest of Finlay. Movement was northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cornudas, Finlay, Cornudas Mountains and Sunset Ranches.

This includes Interstate 10 in Texas between mile markers 63 and 65,
and near mile marker 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3219 10545 3140 10596 3119 10556 3182 10515
TIME...MOT...LOC 2135Z 142DEG 13KT 3187 10535 3130 10566

BROWN
Special weather statement, Jul 26, 3:05 PM MST, 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
405 PM MDT Mon Jul 26 2021

NMZ417-TXZ421-262230-
Otero Mesa NM-Salt Basin TX-
405 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO AND NORTHEASTERN
HUDSPETH COUNTIES UNTIL 430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dell City, moving north at 15 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Dell City and Gypsum Dunes at Guadalupe National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3181 10503 3178 10527 3203 10539 3204 10502
TIME...MOT...LOC 2205Z 165DEG 14KT 3189 10517

BROWN

The radar

The El Paso radar (KEPZ), 66 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
July 26, 3:17 PM MST to 5:00 PM MST
Where
Dona Ana County, 4.07 mi N of White Sands to 5.35 mi NNE of White Sands
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
32.438, -106.489

Water and mud covered 2 lanes of Highway 70 at the intersection of Owen Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972408.